Alert archive / Ohio / Small Craft Advisories in 2020

Small Craft Advisory 78, NWS Cleveland, OH

October 10, 2020

NWS Cleveland, OH issued this small craft advisory at Oct 10, 2020, 9:54 PM EDT. It took effect at Oct 11, 2020, 6:00 AM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2020, 9:54 PM EDT (01:54 UTC)
In effect from
Oct 11, 2020, 6:00 AM EDT
Expired
Oct 12, 2020, 3:45 AM EDT
In force
22 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

429 
WHUS71 KCLE 110154
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
954 PM EDT Sat Oct 10 2020

LEZ144>147-111000-
/O.NEW.KCLE.SC.Y.0078.201011T1200Z-201012T0800Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-
954 PM EDT Sat Oct 10 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM SUNDAY TO 4 AM EDT
MONDAY...

* WHAT...Northeast to east winds of 15 to 20 knots with gusts up 
  to 25 knots and waves 3 to 6 feet expected.

* WHERE...The nearshore waters of Lake Erie from the Islands to 
  Geneva-on-the-Lake OH.

* WHEN...From 8 AM Sunday to 4 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Rises in water levels are expected on the
  southwest shores of Lake Erie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ142-143-148-149-111000-
/O.NEW.KCLE.SC.Y.0078.201011T1400Z-201012T0200Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
954 PM EDT Sat Oct 10 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 10 PM EDT
SUNDAY...

* WHAT...Northeast winds 15 to 20 knots with gusts up to 25 knots
  and waves 3 to 5 feet expected.

* WHERE...The nearshore waters of Lake Erie from Maumee Bay to 
  Reno Beach OH, nearshore waters of Lake Erie from Reno Beach 
  to The Islands OH, nearshore waters of Lake Erie from Geneva-
  on-the- Lake to Conneaut OH and nearshore waters of Lake Erie 
  from Conneaut OH to Ripley NY.

* WHEN...From 10 AM to 10 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Rises in water levels are expected on the
  southwest shores of Lake Erie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
5 follow-up statements
246 
WHUS71 KCLE 110800
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
400 AM EDT Sun Oct 11 2020

LEZ143>147-111600-
/O.EXT.KCLE.SC.Y.0078.201011T1000Z-201012T0800Z/
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-
400 AM EDT Sun Oct 11 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EDT MONDAY...

* WHAT...East winds aroudn 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Reno Beach to 
  Geneva-on-the-Lake OH.

* WHEN...Until 4 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ142-148-149-111600-
/O.CON.KCLE.SC.Y.0078.201011T1400Z-201012T0200Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
400 AM EDT Sun Oct 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 10 PM EDT THIS EVENING...

* WHAT...Northeast winds around 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Geneva-on-the- 
  Lake to Conneaut OH, nearshore waters of Lake Erie from 
  Conneaut OH to Ripley NY and nearshore waters of Lake Erie 
  from Maumee Bay to Reno Beach OH.

* WHEN...From 10 AM this morning to 10 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
503 
WHUS71 KCLE 111342
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
942 AM EDT Sun Oct 11 2020

LEZ143>147-112145-
/O.CON.KCLE.SC.Y.0078.000000T0000Z-201012T0800Z/
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-
942 AM EDT Sun Oct 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT MONDAY...

* WHAT...East winds near 20 knots with gusts up to 25 knots and
  waves 3 to 6 feet expected.

* WHERE...The nearshore waters of Lake Erie from Reno Beach to 
  Geneva-on-the-Lake OH.

* WHEN...Until 4 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ142-148-149-112145-
/O.CON.KCLE.SC.Y.0078.201011T1400Z-201012T0200Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
942 AM EDT Sun Oct 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Northeast winds near 20 knots with gusts up to 25 knots 
  and waves 3 to 6 feet expected.

* WHERE...The nearshore waters of Lake Erie from Geneva-on-the- 
  Lake to Conneaut OH, nearshore waters of Lake Erie from 
  Conneaut OH to Ripley NY and nearshore waters of Lake Erie 
  from Maumee Bay to Reno Beach OH.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
971 
WHUS71 KCLE 111933
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
333 PM EDT Sun Oct 11 2020

LEZ143>147-120345-
/O.CON.KCLE.SC.Y.0078.000000T0000Z-201012T0800Z/
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-
333 PM EDT Sun Oct 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT MONDAY...

* WHAT...East winds around 20 knots with gusts up to 25 knots and
  waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Erie from Reno Beach to 
  Geneva-on-the-Lake OH.

* WHEN...Until 4 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ142-148-149-120200-
/O.CON.KCLE.SC.Y.0078.000000T0000Z-201012T0200Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
333 PM EDT Sun Oct 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Northeast winds around 20 knots with gusts up to 25 
  knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Erie from Geneva-on-the- 
  Lake to Conneaut OH, nearshore waters of Lake Erie from 
  Conneaut OH to Ripley NY and nearshore waters of Lake Erie 
  from Maumee Bay to Reno Beach OH.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
103 
WHUS71 KCLE 120155
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
955 PM EDT Sun Oct 11 2020

LEZ142-148-149-120800-
/O.EXT.KCLE.SC.Y.0078.000000T0000Z-201012T0800Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
955 PM EDT Sun Oct 11 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EDT MONDAY...

* WHAT...East winds 15 to 25 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Erie from Geneva-on-the- 
  Lake to Conneaut OH, nearshore waters of Lake Erie from 
  Conneaut OH to Ripley NY and nearshore waters of Lake Erie 
  from Maumee Bay to Reno Beach OH.

* WHEN...Until 4 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ143>147-120800-
/O.CON.KCLE.SC.Y.0078.000000T0000Z-201012T0800Z/
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-
955 PM EDT Sun Oct 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT MONDAY...

* WHAT...East winds 15 to 25 knots with gusts up to 30 knots and 
  waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Erie from Reno Beach to 
  Geneva-on-the-Lake OH.

* WHEN...Until 4 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
049 
WHUS71 KCLE 120745
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
345 AM EDT Mon Oct 12 2020

LEZ142>149-120845-
/O.CAN.KCLE.SC.Y.0078.000000T0000Z-201012T0800Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
345 AM EDT Mon Oct 12 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Marine conditions are no longer hazardous for small craft.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Oct 10, 7:10 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 10, 7:10 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
710 PM EDT Sat Oct 10 2020

.SYNOPSIS...
A cold front will move south across the area this evening. The
remnants of Delta will pass just to the southeast of the area
Sunday into Monday. A cold front will move east across the area
Monday night with high pressure to follow through midweek.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
A line of showers has finally developed near the lakeshore of
Erie, PA, Ashtabula, and Lake Counties, as apparent on radar
observations. Coverage of showers has been extremely limited up
to this point, certainly less than what hi-res guidance is
initializing with this. For this reason, lowered PoPs across the
region for tonight. RAP mesoanalysis also shows very low
instability with MLCAPE of 250 J/kg or less, with some MLCIN
starting to develop as well. Instability should continue to
decrease with nightfall as well. For this reason, completely
removed any mention of thunder for the area tonight.

Original Discussion...
Focus of the near term period is a cold front situated north of
Lake Erie late this afternoon. This cold front will slide south
across the area tonight, with shower potential and a low chance
for a few thunderstorms. Models have been consistently slower
with this feature, and have delayed pops an hour or two relative
to the previous forecast. Thunder chances are decreasing as well
given the increasingly unfavorable diurnal timing of the front.
Shower chances will decay after midnight as the frontal forcing
becomes weaker. Lows tonight will be in the upper 40s to low 50s
across northwest PA, and in the mid to upper 50s across northern
Ohio.

The remnants of Delta will track northeast from the Tennessee
valley on Sunday. The bulk of the model guidance has shifted
this track farther southeast over the last few runs, with things
trending toward a much drier forecast than previously thought
for the local area. Started a downward trend in pops, with only
chance pops east of I-71 and south of I-90, but things may need
cut further if model trends hold. Have a sliver of 50 pops
across the far southeast tier of the forecast area which may be
overdone at this point. Highs Sunday will range from the mid 60s
near Lake Erie to around 70 south. Ridging will build across the
area briefly Sunday night. Lows will drop into the low to upper
50s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A few lingering showers will persist over the eastern half of the
area into the beginning of the short term period as the remnants of
Delta continue to move northeastward toward the mid-Atlantic Coast.
A brief dry period will expand over the area through Monday
afternoon, before a cold front is expected to move southeast across
the region. The GFS/ECMWF are in agreement with timing of the
passage, moving all precipitation out of the area through the
overnight hours Monday night. However, other model guidance is
hinting at the front possibly slowing down and keeping precipitation
lingering over the area into early Tuesday morning. Opted to keep a
chance of thunder in the forecast, primarily for the southwestern
portion of the area as some instability develops near the frontal
boundary. In conjunction with the frontal boundary, a low level jet
will move over the area, allowing gusty winds to mix down to the
surface around sunset, gusting at times near 40 mph, especially near
the lakeshore and areas west of I-71. Current thoughts are that the
gusty winds only will last a couple hours before the boundary layer
decouples and winds begins to weaken over land. High temperatures on
Monday will be in the low to mid 70s with overnight lows dipping
down into the upper 40s to low 50s.

On Tuesday, high pressure will build in from the southwest and is
expected to bring dry, but cooler conditions across the area. High
temperatures on Tuesday are expected to be in the mid to upper 60s
with overnight lows in the mid 40s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure will persist over the area on Wednesday as it
continues to drift east and off the Mid-Atlantic Coast by Thursday
morning. This will allow for dry conditions to persist over the area
on Wednesday with relatively calm winds ahead of the next frontal
passage. Models continue to diverge in timing and strength of the
passage of the cold front on Thursday. Right now, it should move
across the area late Thursday into early Friday, bringing the chance
of precipitation much of Thursday into early Friday. Behind this
frontal boundary, much cooler air will build across the Great Lakes
region, resulting in high temperatures on Thursday being in the 60s
and dropping into the low to mid 50s on Friday. West to
northwesterly winds may result in isolated lake effect precipitation
Friday night into Saturday, with the possibility of a few snow
showers mixed in, particularly in the higher terrain of NW PA on
Saturday morning, as overnight lows on Friday drop down into the low
to mid 30s across the area. The remainder of Saturday should be in
the mid 50s with primarily dry conditions across much of the area.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
A cold front is expected to move south across the area this
evening and early tonight, stalling out just south of KMFD/KCAK
before dissipating tonight into early Sunday morning. Showers
have developed along this front, as apparent on radar data.
Further development is expected through the next couple,
progressing south across or near all TAF sites, ending by 06Z.
No lightning is expected as instability is much too low. MVFR
ceilings/visibilities will be possible at all TAF sites with
showers. MVFR ceilings expected to linger though the day
Sunday.

Winds have diminished to less than 10 knots and will remain less
than 10 knots through around 06Z. Northeast winds develop behind
the cold front, with gusty winds at KTOL, KFDY, and KERI through
the TAF period.

Outlook...Occasional non-VFR possible with rain showers through
Monday night.

&&

.MARINE...
Southwest winds continue to persist across Lake Erie, however have
calmed to 10 to 15 knots in the nearshore waters, with waves
subsiding to 1 to 3 feet. As a result, the Small Craft Advisory will
expire for Ashtabula and Erie, PA this afternoon. Winds of 15 to 20
knots and larger waves are still expected in the open waters however.

Currently, cold front is approaching Lake Erie front the north and
is expected to move across the lake this evening. At the same time,
remnants from Delta are moving northeast into the Ohio River Valley.
Winds are expected to temporarily weaken behind the cold front as
high pressure builds over the lake, however the pressure gradient
over the lake between the high pressure to the north of the region
and the low pressure to the south is expected to increase, causing
an increase in the winds from the northeast by Sunday. Another Small
Craft Advisory will likely be needed on Sunday for much of the day,
particularly in the central and western basins. Water levels will
rise in the western basin, with levels possibly approaching near 64
inches above low water datum in Toledo. Based on that, lakeshore
flooding is not an immediate concern at this point.

Winds will briefly weaken on Monday between the passing of cold
fronts, before gusty winds return Monday evening into Tuesday
morning. Southerly winds ahead of the cold front will shift and
become west to northwesterly with the passage of the front. Gusty
winds across the lake may warrant another small craft headline
during this period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt/Saunders
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Saunders
MARINE...Campbell
Hazardous weather outlook, Oct 10, 4:30 AM EDT, 17 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
430 AM EDT Sat Oct 10 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-111100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
430 AM EDT Sat Oct 10 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Ohio, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.